Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS New Orleans, LA

June 8, 2020Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 8, 2020, 10:53 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 10:53 AM CDT (15:53 UTC)
Expired
Jun 8, 2020, 2:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS54 KLIX 081553
FFWLIX
MSC047-059-081900-
/O.NEW.KLIX.FF.W.0009.200608T1553Z-200608T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1053 AM CDT Mon Jun 8 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern Harrison County in southeastern Mississippi...
  Jackson County in southern Mississippi...

* Until 200 PM CDT.

* At 1053 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 7 inches of rain 
  have fallen over the last day. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Gulfport, Biloxi, Ocean Springs, Moss Point, Escatawpa, St. 
  Martin, Gautier, D'iberville, Vancleave, Hickory Hills, Gulf 
  Hills, Gulf Park Estates, Latimer, Wade, Helena, Big Point, Hurley 
  and Gulfport Airport.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3068 8892 3068 8888 3074 8888 3074 8841
      3039 8840 3038 8841 3037 8840 3035 8840
      3028 8850 3030 8853 3030 8859 3032 8864
      3030 8875 3033 8879 3032 8883 3035 8889
      3034 8901 3030 8915

FLASH FLOOD...RADAR INDICATED

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 4:09 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 4:09 AM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
409 AM CDT Mon Jun 8 2020

.DISCUSSION...
As Cristobal departs, conditions will slowly improve. A deep upper
level trough will move into the lee side of the Rockies by Tuesday.
This will rapidly bring the remnants of Cristobal northward. By
Tuesday, conditions will return to more of a typical summer time
pattern with scattered showers and thunderstorms in the afternoon
and evening hours through midweek. The back end of the forecast is
rather quiet compared to today. We still anticipate a rather large
ridge developing over the Rockies and it will expand east into the
central CONUS over the back half of the week and the weekend. This
will keep the region rather dry and what looks to be on the warm
side but nothing too hot with highs only in the lower 90s.

&&

.AVIATION...Most terminals currently at IFR levels, with only
gradual improvement to MVFR this morning. Other significant issue
will be the changing wind fields (especially direction) as Cristobal
continues to move north to northwest over the next 24 hours. Only
real gustiness over the last 4 hours has been to the terminals
obviously east of the low...KGPT and KASD, where there have been
occasional gusts to 30 knots. As low gets further away from the
area, pressure gradient will bring an increase in winds and most
terminals will probably see 25 to 30 knot winds from a southerly
direction during the day.

Likely to see narrow bands of showers set up during the day that
will lower conditions to IFR where they occur. Don't expect much in
the way of thunder. Will carry VCSH for now and address direct
impacts with amendments until it becomes clear where the bands are
going to set up. Precipitation should shut off overnight tonight,
with conditions gradually improving to VFR. 35

&&

.MARINE...

Tropical storm warnings have been replaced by small craft advisories
as conditions slowly improve over all marine areas. Conditions will
return to more of a typical summer time pattern Tuesday. Swell and
wind speeds will continue to slowly fall from 25-30kt(mainly outer
wates) today to around 10kt by late Tuesday but the southerly
direction will remain. Most waters will be in or around 20kt. There
is the indication of a frontal boundary moving through the northern
gulf Wed or early Thursday. This will help bring northerly winds to
the all coastal waters starting after the front passes and lasting
into the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  75  89  74 / 100  50  50  40
BTR  87  77  91  76 /  90  30  40  40
ASD  86  76  91  75 /  90  20  50  30
MSY  86  78  90  78 /  90  20  40  30
GPT  83  77  87  77 / 100  30  50  20
PQL  85  75  89  74 / 100  30  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ040-050-058-
     060-061-066>068-072.

GM...Small Craft Advisory until 3 AM CDT Tuesday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory until 5 PM CDT this afternoon for GMZ530-
     534.

MS...Flood Watch through Tuesday morning for MSZ068>071-077-080>082.

     Coastal Flood Advisory until 7 AM CDT Tuesday for MSZ082.

GM...Small Craft Advisory until 3 AM CDT Tuesday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory until 5 PM CDT this afternoon for GMZ534.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:24 PM CDTFlash Flood WarningLIXHancock, Harrison, Jackson3 hr
Jun 7, 9:30 PM CDTRiver Flood WarningLIXJackson13 hr
Jun 7, 9:40 PM CDTRiver Flood WarningLIXHancock9 hr
Jun 8, 9:10 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Jackson3 hr
Jun 8, 4:51 PM CDTSpecial Weather StatementLIXAmite, Wilkinson24 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.